MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INCORPORATED NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned for evaluation.Once nuvasive was notified of the issue, a third party neuromonitoring company was asked to export the system logs and send them to nuvasive software development engineering for evaluation.Review of the system logs was able to confirm the reported low stimulation readings.The system logs also identified free run electromyography (emg) activity around the time of stimulation; however, a root cause for the low stimulation readings could not be conclusively determined.Based on the information obtained the root cause of the reported event is unknown, but may have been the result of the system perceiving noisy free run emg signals as emg stimulation response.Labeling review: "warnings, cautions and precautions: while the pulse system is designed to assist in the electromyographic location of spinal nerves in proximity to the surgical site, it is not intended to take the place of thorough knowledge of spinal anatomy and appropriate surgical technique, nor should the information provided by the system be construed as definitive indicators of nerve location.Such factors as the distance from the nerve, the position and placement of electrodes, individual muscle and/or nerve responses, the proximity and strength of sources of electrical interference, and other patient and environmental factors, may influence the operation.If, in the judgment of the clinician, this resistance is sufficient to preclude proper placement of instruments, the procedure should be suspended." "the pulse system is to be used only as an adjunct to medical judgment and appropriate surgical practices.Dilator insertion and advancement should be conducted only after careful analysis of radiographic images of the operative target area.While a positive emg detection by the pulse system can be associated with a high level of certainty that a nerve is in close proximity to the dilator tip, the absence of such an emg detection cannot be construed as a certain indication that no nerves are close to the dilator tip.Do not advance dilator probes until all available data have been considered." "movement of the patient during stimulation can cause excessive electrical ¿noise¿ and/or false emg (noise) artifacts." "the pulse system will not be able to reliably detect emg impulses on channels degraded by noise.If an impedance test error occurs, immediate attention should be directed toward correcting the problem by checking the electrode placement, securing the electrodes with tape, and eliminating any other sources of the noise.If excessive ambient noise persists or if a noise error message appears, check the position of all leads and electrodes, and position them as far away from other electronic equipment as possible.Observe the emg signals using the free run, or evoked potentials display to determine the nature of the noise.Poor electrode impedance may create susceptibility to electrical interference, which can adversely affect system performance.".
 
Event or Problem Description
On (b)(6) 2023, during an l4/5 xlif case a surgeon reported receiving stimulation current readings that were lower than expected while using the pulse system interoperative neuromonitoring.Low stimulation current readings indicated the system was warning that nerve proximity was closer than expected.Low stimulation current readings were seen on all three (3) dilator sizes used during the case.A nuvasive representative was notified about the issue on 28 feb 2023.

Brand Name
NUVASIVE PULSE SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key16600772
Report Number2031966-2023-00051
Device Sequence Number7325331
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2023
Initial Report FDA Received Date03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PULSE NEEDLE ELECTRODES; XLIF DILATORS KIT
Patient SexPrefer Not To Disclose